Jump to content

Recommended Posts

Hey folks, hope everyone is managing OK over the holidays. 

I'm currently having a really difficult flare with my BP going high when I stand or sit upright. 

That had been under control for a while but seems to be happening again. 

I used to take beta blockers and didn't tolerate them well to say the least, so just wondering if anyone with HyperPOTS has taken alpha blockers and how that went? 

I definitely need a new course of action / new meds for the new year because my symptoms are just so debilitating. 

Link to post
Share on other sites

@Scout - I am sorry you are having such a bad flare! Since you live in Australia and it is summer there now - it might be the heat. Most of us have a bad time in the summer. 

I have HPOTS and my BP soars when in a flare, so I have found relief from avoiding heat ( I only go outside in the am or pm when it is hot ), and I get weekly IV fluids - which has helped more than any meds for the high BP and ALL other symptoms. Of course - ample salt and fluids as well as compression hose. 

In the way of medications: beta blockers are the go-to first medication but not all of them work for everyone. For me I have made great results with an alpha-and -beta blocker ( Carvelidol ) as well as a calcium channel blocker ( Diltiazem ) to control my high BP. Some people tolerate the alpha blocker Clonidine, however many people have reported intolerance to it, including myself. Another medication that has helped me immensely ( and was prescribed by my autonomic specialist ) is guanfacine. Originally used for ADD it also lowers BP. For me it has helped with BOTH hypertension and concentration ( which most of us lack also ☹️ ). Unfortunately meds are trial-and-error for us since not one single med works for everyone. So I would be brave and experiment with the help of your doctor. I had to try many, many meds over the years and had to kiss many frogs, but in the end it was the only way to find what works for me. 

Also - I have to stress the importance of rest and exercise during a flare. It is important to establish a routine during those bad times. Don't stay in bed all day ( despite the fact that that is the safest place for us ) but rest up and then get up and move around or do some light reclined exercises if tolerated, without pushing yourself too hard. I do leg exercises in bed but also get up every 30 minutes and move around, and go outside for fresh air when the temps allow it. 

I hope you will get better soon, and let us know what you and your PCP decided on ! Good Luck!

Link to post
Share on other sites
4 hours ago, Pistol said:

@Scout - I am sorry you are having such a bad flare! Since you live in Australia and it is summer there now - it might be the heat. Most of us have a bad time in the summer. 

I have HPOTS and my BP soars when in a flare, so I have found relief from avoiding heat ( I only go outside in the am or pm when it is hot ), and I get weekly IV fluids - which has helped more than any meds for the high BP and ALL other symptoms. Of course - ample salt and fluids as well as compression hose. 

In the way of medications: beta blockers are the go-to first medication but not all of them work for everyone. For me I have made great results with an alpha-and -beta blocker ( Carvelidol ) as well as a calcium channel blocker ( Diltiazem ) to control my high BP. Some people tolerate the alpha blocker Clonidine, however many people have reported intolerance to it, including myself. Another medication that has helped me immensely ( and was prescribed by my autonomic specialist ) is guanfacine. Originally used for ADD it also lowers BP. For me it has helped with BOTH hypertension and concentration ( which most of us lack also ☹️ ). Unfortunately meds are trial-and-error for us since not one single med works for everyone. So I would be brave and experiment with the help of your doctor. I had to try many, many meds over the years and had to kiss many frogs, but in the end it was the only way to find what works for me. 

Also - I have to stress the importance of rest and exercise during a flare. It is important to establish a routine during those bad times. Don't stay in bed all day ( despite the fact that that is the safest place for us ) but rest up and then get up and move around or do some light reclined exercises if tolerated, without pushing yourself too hard. I do leg exercises in bed but also get up every 30 minutes and move around, and go outside for fresh air when the temps allow it. 

I hope you will get better soon, and let us know what you and your PCP decided on ! Good Luck!

HOW do you get weekly IV fluids? Ive been trying to get them for the past year and my doctors dont know how to order them either!

Link to post
Share on other sites

@ScoutI am sorry about the flare. I have hyper POTS and OH and have been on clonidine, methyldopa, carvedilol and guanfacine ER which Pistol mentioned. Clonidine worked very well to lower my BP BUT It caused hypertensive rebound into crisis territory and the doses of the patches were either too little or too much. I really liked how I felt on methyldopa and a former Vanderbilt Dr now in Canada recommends it but it’s not available in the states anymore and it didn’t lower my BP enough. I now take guanfacine ER and carvediolol (beta and alpha blocker) which works very well and in fact I am intentionally over medicated to prevent supine hypertension, it’s the only things that have helped that. I am pretty sure that I have baroreflex issues and whilst over medicated with big OH drops on standing I can control those to some extent with fluid bolus before standing which allows 15-20 minutes walking, I can’t stand still without symptoms for very long. I am now adding more salt and compression stockings for the OH . 

Link to post
Share on other sites

@Pistol - You mentioned that you got IV fluids weekly. Was that something your doctor had to order? I think that may be beneficial for me but I don't think that I would be able to convince my doctor.

Link to post
Share on other sites

I have tried prazosin (an alpha 1 blocker)

It helped with my normally very cold hands and I think I felt a little better overall

But I had worse GI symptoms and fatigue (maybe due to the GI symptoms?)

Another thing to note is that, at least for me, when I discontinued the prazosin I had some mild "withdrawal" effects, or maybe just a coincidental flare up in symptoms.

Link to post
Share on other sites

@Sandy DiVa @Knellie I have an order from my GP for the IV fluids. I used to have a Standing order for 1-2 liters of IV NSS ( saline solution ) weekly as needed and got them at an infusion center ( 1 hour drive one way ). That helped when I was in a flare but did nothing to prevent it ( I take autonomic seizures from HPOTS ). I still ended up in hospital for IV fluids every 6-8 weeks for several years. Eventually my GP agreed to an infusion port so I could get the infusions at home ( since I am considered homebound ). Now a nurse comes once a week to change the needle in the port and I can infuse up to 3 liters a week, depending on how I feel. 

Here in the US IV fluids are a known effective treatment for POTS but the port is controversial since it has potential risks, like blood clots and infection. I have had it for over 2 years and am so much better. I hardly ever pass out or have seizures ( only if I am ill ), and am a lot more active than I used to be. I know of many POTS patients who have an order for IV fluids on an as needed basis, and it really helps when in a flare, ill or symptoms are worse for any reason at all. However - the more realistic approach is to drink a lot of fluids and increase salt. I was not able to drink as much as I should due to GI issues, and what I did drink I peed out right away, so the oral fluid never did anything for me. 

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...